North Carolina, 2017

Damaging Wind in North Carolina, May 9, 2017

May 9, 2017 · NWS RNK · 1 event in 1 county or zone

A warm front lifted north through the Mid-Atlantic region during the afternoon of May 9th when it triggered isolated severe thunderstorms across portions of the North Carolina High Country. These storms were relatively fast moving, and produced large hail and damaging winds in the form of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front lifted north through the Mid-Atlantic region during the afternoon of May 9th when it triggered isolated severe thunderstorms across portions of the North Carolina High Country. These storms were relatively fast moving, and produced large hail and damaging winds in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 2:36 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, May 9, 2:36 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
336 PM EDT Tue May 9 2017

.SYNOPSIS...
A warm front will continue to make very slow northeastward
progress tonight, eventually stalling overnight. The front and
weak disturbances acting on it will serve as the focus for
active weather through the rest of the workweek. Several
opportunities for showers and thunderstorms through that period,
with the wettest conditions expected on Thursday and Friday. A
return to a drier weather pattern is expected for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 336 PM EDT Tuesday...

Northwest to southeast oriented surface warm front continues to
bisect the forecast area, extending from southeast IN southeastward
into the NC Piedmont area. Complex mid-level pattern exists with
upper low centered over northern New England and mid-level ridge
over the mid-Mississippi Valley; gradient between the two synoptic
features implies a fast belt of mid-level northwest flow across the
central Appalachians. While earlier rain showers this morning have
dwindled, upstream regional radar shows a re-development of steadier
showers and embedded thunderstorms over northeast KY into the
Cincinnati area, with lighter showers in more stable air across
central WV.

For the rest of the afternoon/tonight: Warm front will continue
to progress very slowly northeast through overnight. How far
northeast the front ultimately makes it is still in some
question, especially with rain falling into the cool side of the
boundary. Through the afternoon and early evening, expect
ongoing rain to progress into an area roughly bounded between
I-64 and I-77. High-resolution guidance consensus suggests
ongoing thunderstorms in eastern KY may brush areas west of
I-77, but likely in a weakened state as instability is quite low
in this area, at or below 1000 J/kg MUCAPE per SPC
mesoanalysis. Later tonight and overnight, rain should be
primarily focused northeast of I-77. This should be a decent
rainfall but not thinking this would cause any significant
issues. Shown lows in the upper 40s to low 50s along the I-64
corridor, mid 50s for the central VA piedmont, Roanoke and New
River Valleys, and the mid/upper 50s for the NC Piedmont,
southern Blue Ridge and Mountain Empire region in VA.

For Wednesday: A low-confidence forecast with details heavily
contingent on the position of the warm front and on any mid-
level vorticity maxes that rotate around the mid-level ridge.
Current indications are that the warm front will have lifted far
enough northeast to allow a warm sector to extend from central
WV southeastward into northeast NC, with cooler/cloudier
conditions northeast from that line. Steep low to mid-level
lapse rates are likely in the warm sector with Showalter indices
likely in the -1 to -3C range, resulting in MUCAPES on the
order of 1500-2000 J/kg on the bullish NAM. In a capped air mass
and without any significant source of larger-scale lift, could
only go with slight to low Chance PoP wording for Wednesday
afternoon. 3-km NAM and the WRFs only depict isolated coverage
tomorrow afternoon and mainly along and south of a Blacksburg to
Danville line. Present SPC outlook for Day 2 shows General
thunder with the extreme eastern extent of the 5%
severe/Marginal Risk area extending on the VA/KY border. Cloud-
cooled upper 60s to mid 70s forecast along and north of route
460, with mid/upper 70s to low 80s in the warm sector.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 336 PM EDT Tuesday...

During this portion of the forecast, we anticipate the frontal
boundary that will have been stalled across the region to make
headway northward as a warm front. This will be in response to a
strengthening upper level ridge immediately upstream across the
Lower Ohio Valley. Not much more than twelve to eighteen hours after
this shift north of the baroclinic zone will we be watching for
another change in our overall pattern. The closed upper low/trough
that was across the Central Plains states will start arriving in the
Lower Ohio Valley by Friday. This feature will add increased jet
dynamics across the area during the day Friday, and then cross the
region Friday night.

The result of this transition will be a trend for the best coverage
of precipitation to be across the northern and eastern sections of
the region by Thursday night. This will be a shift north from the
expected scenario on Wednesday night of the precipitation bisecting
the region along a NW-SE orientation.

Friday into Friday night, the degree of coverage of precipitation
will be on the increase with the best coverage first across the
western half of the area, but spread eastward during the afternoon
and evening hours.

Please reference the HYDROLOGY section of this discussion for
details on expected rainfall and hydrologic concerns.

Temperatures during this portion of the forecast will have daily
fluctuations a little above to a little below normal for this time of
year.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 336 PM EDT Tuesday...

On Saturday, the trough axis of the upper low and associated cold
front will be heading east of the region. Lingering scattered
showers are expected during the day.

By Saturday night the upper low is expected to be over the western
Atlantic just off the New Jersey coast, centered around 38 N
latitude and progress farther eastward heading into Monday.
Concurrently, a broad upper ridge will develop from Texas to the
Dakotas. This pattern will again place our area within a northwest
flow regime. Weak disturbances within this flow may allow for some
isolated upslope showers across parts of southeast West Virginia
Sunday into Monday.

By Tuesday, the axis of the ridge is progged to have shifted east,
and be centered closer to our region. However, a shortwave trough
within the northern jetstream is expected to push through the top of
the ridge and suppress the ridge southward. Isolated convection is
expected this day, not from upslope conditions, rather from diurnal
and differential heating across the mountains.

Temperatures during this portion of the forecast will be near or
slightly below normal for the weekend, but trend to readings five to
ten degrees above normal by Tuesday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 146 PM EDT Tuesday...

Mix of flight categories mainly due to ceiling height
differences associated with a warm front, with lowest ceilings
currently at BLF. A general deterioration in flight conditions
expected late this afternoon and through the evening as warm
front trudges slowly northeast, with TAFs eventually turning IFR
to at times LIFR. Steady rain expected after 23z as warm front
continues slow advance along with developing areas of mist after
midnight. Low-confidence potential of thunder affecting the
southern Blue Ridge but likely away from any TAF forecast point.
Winds light and variable but should become light southwest on
the warm side of the front.

For Wednesday, warm front makes little northeastward progress,
likely to extend from LWB/LYH/FVX. Likely contending with
restricted flight conditions due to IFR stratus, generally
clearing to a SCT deck further southwest. Limited potential for
thunderstorms before 18z. Continued light southwest winds into
Wednesday, except near the frontal zone at LYH with more
light/variable wind conditions expected.

Medium to high confidence in ceilings and winds during the taf
period. Low to medium confidence in visbys and thunder
potential.

Extended Aviation Discussion...

A nw-se oriented frontal boundary will remain situated over or
very near the region through Saturday. Expect daily chances of
showers, and some thunderstorms. Areal coverage and timing of
thunderstorms remain low-confidence and heavily dependent on
developments further northwest.

Additional prolonged periods of sub-VFR conditions are also
forecast as upper level disturbances move along this boundary
providing for enhanced coverage and heavier precipitation. A
stronger upper low will pass over or just south of the area
Friday into Saturday. Once this system passes to the east, there
will be a trend towards improving conditions heading into the
weekend.

Confidence levels are moderate to high on the general nature of
the above discussion.

&&

.HYDROLOGY...
As of 336 PM EDT Tuesday...

Precipitation totals during the Wednesday night through Friday night
part of the forecast will be greatest across roughly that portion of
our area west of Interstate-81 and north of Route 460. By early
Saturday morning rainfall totals averaging 2.00 to 2.25 inches are
expected. The remaining portions of southwest Virginia and parts of
north central North Carolina are expected to receive amounts more on
the order of 1.33 to 2.00 inches. The Northern Mountains and
Foothills of North Carolina will receive amounts more in the range
of 0.75 to 1.33 inches.

For all of these locations, half of this precipitation is expected
to fall during the time period of Thursday through Thursday night.
As the days progress, we will monitor where rain fell, how much
fell, and how comparable it has been to the flash flood guidance as
provided by the appropriate River Forecast Centers. The Weather
Prediction Center has already posted an Excessive Rainfall Outlook
for the Thursday and Thursday night time frame for the region. The
area outline above with the expected highest totals in approximately
the same area WPC has a slight chance for excessive rain, or 5 to 10
percent chance for rainfall exceeding flash flood guidance, with a
marginal chance, or 2 to 5 percent chance of exceeding flash flood
guidance, for the remainder of the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...DS/RAB
LONG TERM...DS
AVIATION...AL/KK
HYDROLOGY...DS
Hazardous weather outlook, May 9, 2:42 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
342 PM EDT Tue May 9 2017

NCZ001>006-018>020-VAZ015>017-019-020-022>024-032>035-043>047-058-
059-WVZ507-508-101945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier-
Western Greenbrier-
342 PM EDT Tue May 9 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of showers and thunderstorms are expected during the
period. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
will once again become a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018-WVZ042>044-101945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Mercer-
Summers-Monroe-
342 PM EDT Tue May 9 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and embedded thunderstorms may produce locally heavy
rainfall tonight. Wet ground from recent rain events in conjunction
with this additional rain may trigger isolated instances of minor
flooding tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of showers and thunderstorms are expected during the
period. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
will once again become a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 9, 5:10 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT TUE MAY 9 2017

NCZ001-002-018-019-VAZ009-015-092315-
Ashe-Wilkes-Watauga-Alleghany-Grayson-Smyth-
610 PM EDT TUE MAY 9 2017

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY...NORTHERN
WILKES...EASTERN WATAUGA AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

At 607 PM EDT, a strong thunderstorm was located near Grassy Creek,
moving southeast at 30 mph. Other thunderstorms were also along a
band extending to the northwest of Whitetop and will be moving into
Grayson and Ashe counties prior to 630 PM.

Winds in excess of 40 mph and half inch hail are possible with these
storms as they pass across Grayson county Virginia and into the the
mountains and foothills of North Carolina.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Lansing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 8173 3633 8171 3634 8171 3636 8172
      3641 8174 3642 8172 3646 8171 3647 8170
      3653 8171 3657 8169 3657 8168 3659 8168
      3663 8160 3664 8162 3676 8169 3677 8150
      3629 8088 3613 8168
TIME...MOT...LOC 2207Z 319DEG 26KT 3650 8139

JH

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
May 9, 6:05 PM EST
Where
Yadkin County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.230, -80.830

Thunderstorm winds downed trees on East End Boulevard in Jonesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700404.